OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 19, Iss. 1 — Jan. 1, 2002
  • pp: 43–53

Stable all-optical limiting in nonlinear periodic structures. I. Analysis

Dmitry Pelinovsky, Jason Sears, Lukasz Brzozowski, and Edward H. Sargent  »View Author Affiliations


JOSA B, Vol. 19, Issue 1, pp. 43-53 (2002)
http://dx.doi.org/10.1364/JOSAB.19.000043


View Full Text Article

Enhanced HTML    Acrobat PDF (282 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We consider propagation of coherent light through a nonlinear periodic optical structure consisting of two alternating layers with different linear and nonlinear refractive indices. A coupled-mode system is derived from the Maxwell equations and analyzed for the stationary-transmission regimes and linear time-dependent dynamics. We find the domain for existence of true all-optical limiting when the input–output transmission characteristic is monotonic and clamped below a limiting value for output intensity. True all-optical limiting can be managed by compensating the Kerr nonlinearities in the alternating layers, when the net-average nonlinearity is much smaller than the nonlinearity variance. The periodic optical structures can be used as uniform switches between lower-transmissive and higher-transmissive states if the structures are sufficiently long and out-of-phase, i.e., when the linear grating compensates the nonlinearity variations at each optical layer. We prove analytically that true all-optical limiting for zero net-average nonlinearity is asymptotically stable in time-dependent dynamics. We also show that weakly unbalanced out-of-phase gratings with small net-average nonlinearity exhibit local multistability, whereas strongly unbalanced gratings with large net-average nonlinearity display global multistability.

© 2002 Optical Society of America

OCIS Codes
(190.1450) Nonlinear optics : Bistability
(190.4360) Nonlinear optics : Nonlinear optics, devices
(230.4320) Optical devices : Nonlinear optical devices

Citation
Dmitry Pelinovsky, Jason Sears, Lukasz Brzozowski, and Edward H. Sargent, "Stable all-optical limiting in nonlinear periodic structures. I. Analysis," J. Opt. Soc. Am. B 19, 43-53 (2002)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-19-1-43

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited